|very low VL despite treatment
Jun 26, 2013
I've been taking Atripla for the last 3 years as my first line of regimen. Even though my VL became undetectable quickly (<20), my last 5 tests indicated constant, non-increasing, very low viremia (55, 55, 24, 50, 24). I am 100% adherent. My doctor is not worried, but I am rather terrified about the possibility of emergent resistance and failing regimen. I am now waiting for my last results, just keep thinking that the VL numbers possibly increased. I found several articles on Pubmed that came out last year, stating that even very low VL may be detrimental, leading eventually to regimen failure and resistance. Furthermore, switching to another regimen or intensifying by addition of a 4th drug might not necessarily drop VL. I know that my case is rather rare, but what is your expert opinion? My doctor, and some others instead say that there is nothing to worry. I am worried that my regimen will eventually fail, and the second or third line regimens will similarly fail as well.
| Response from Dr. Wohl
This is a tough situation. I agree with your doctors that this is not something to lose sleep over. There is evidence that in some or even most people this low level of circulating is really virus that is in transit from a reservoir and is not replicating HIV that is escaping the effects of Atripla. As you mention, studies that have intensified HIV therapy in folks with low level virus have not had much of an effect, pretty much proving this is not new HIV being spawned.
That this is not replicating HIV means there is no concern that this is resistant virus.
Also recognize that HIV RNA testing has gotten more sensitive over time. It could be you always have had the same level of virus in your blood but the tests before could not detect it. With advances in the test technology, it now is picking up this low level HIV.
Is there harm from this? It is not really clear and the data you cite look at aggregate results from many people. In your individual case it may not have any impact on your well being and taking good care of yourself by not smoking and eating right probably will have a much greater impact.
If I were you would I switch? I might, just to see if there is an effect. Truvada+Istenress would be an easy switch if an option and you can commit to twice a day Isentress, or alternatively, Stribild. If no change on that, you can always go back to Atripla, if you prefer.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Painful Red Spots After Licking Vagina Worried I Have HIV
- Penis Discharge After Mutual Masturbation Worried I Have HIV
- Red Eyes After Sex With Stripper Condom Broke Worried I Have HIV
- Sore Throat After Drinking After Someone Worried I Have HIV
- Swollen Lymph Glands After French Kissing Worried I Have HIV
- Does Metronidazole Treat Chlamydia?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.